Can cataract surgery in a person with dry macular degeneration cause the disease to progress to wet macular degeneration? [ 09/24/12 ]
Numerous studies have been performed to determine if cataract surgery is associated with increased progression of dry age-related macular degeneration (ARMD), or conversion of dry ARMD to wet ARMD. Though some studies found a link between cataract surgery and exacerbation of dry ARMD, many other studies did not find a link. Currently, the consensus is that cataract surgery is not a definite risk factor for progression of dry ARMD.
I have myelodysplastic syndrome and I would like to know if there are any clinical studies concerning blood disorders and a link to age-related macular degeneration. Thank you. [ 09/24/12 ]
No clinical studies have been published linking wet or dry age-related macular degeneration (ARMD) to myelodysplastic syndrome (MDS). The exact cause of ARMD is not known, but it is thought to be related to environmental toxins, such as cigarette smoke, and genetic predispositions. One such predisposition is a certain mutation in part of the immune system called the complement cascade. Some patients with MDS also have abnormalities in the complement subpart of the immune system, but this is not thought to be a common cause of both diseases.
My 86-year-old mother has wet age-related macular degeneration and has been receiving monthly injections of Lucentis for 18 months. Her vision has not improved but has remained stable. A few weeks ago, her retina specialist switched her to Eylea to reduce the frequency of the injections. Then, after one week, her vision became blurry and her acuity changed from 20/80 to 20/200! Her doctor took retinal pictures and did several other tests but could not find any reason for the changes. Do you think her blurred vision is permanent and do you think she should go back to Lucentis? Thanks for your time. [ 09/24/12 ]
Though research is ongoing, no one knows the definitive effects of switching patients with wet age-related macular degeneration (ARMD) from one therapy, such as Lucentis, to another therapy, such as Eylea. The trials performed with Eylea were performed on patients who had never been treated with any medicine for wet ARMD. Though these large clinical trials have demonstrated that overall, both Eylea and Lucentis perform similarly for large groups of untreated patients with wet ARMD, it may be that particular individuals respond better to one medication than the other. However, many patients have been switched between drugs without adverse events in practices across the country. Please ask your retina specialist about the possible reasons for the visual decline, as well as if switching back to Lucentis may be beneficial.
I am 49 years old and was diagnosed two months ago with myopic degeneration with choroidal neovascularization in my left (non-dominant) eye. I received one injection of Avastin, which thus far has stabilized the vision in my left eye. I am wondering how likely it is that my right eye, which is also highly myopic will be affected by choroidal neovascularization? Also, would scleral buckling reduce my chance of getting choroidal neovascularization in my right eye or slow the progression in my left eye? [ 07/23/12 ]
People with high myopia have a higher risk of developing choroidal neovascularization (CNV). In people who have developed CNV in one eye, the risk of developing this condition in the other eye is around 35 percent. Scleral buckling is a treatment for certain types of retinal detachment and would not typically be helpful in the treatment of CNV or myopic degeneration. People with high myopia are also at higher risk for retinal detachment, so it is important to discuss the warning signs with your retina specialist so that you know what symptoms to watch for.
What are the symptoms of foveal dystrophy? [ 02/07/12 ]
The term foveal dystrophy describes a broad group of disorders. Without knowing the specific kind of foveal dystrophy it would be difficult to describe specific symptoms. Most foveal dsytrophies would result in some decrease in central vision or color vision.
I am concerned because of the recent reports on the development of severe bacterial infections after the injection of Avastin. Is Avastin any safer to use now? [ 12/11/11 ]
Avastin is very safe to use. Some experts are noting that the reported outbreaks of bacterial eye infection in Florida and other locations may be an issue of third-party preparation of the drug and not a side effect of the drug itself. This may involve improper preparation of the drug within the pharmacy where the drug is placed into syringes. Hundreds of thousands of Avastin injections are given yearly without complication. Please speak to your physician about where he or she obtains the Avastin, and the practices of that pharmacy. EYLEA and Lucentis are alternatives to Avastin that do not have the pharmacy-associated preparation risk, and you may want to discuss that with your retina specialist as well.
Please see a recent news summary concerning this topic:
My mother, who is in her 80s, is suffering from both forms of macular degeneration. She likes salty foods and I would like to know how salt intake effects macular degeneration. [ 12/10/11 ]
Salty food consumption has not been directly linked to age-related macular degeneration (ARMD). Some research reports a weak link between poorly controlled blood pressure and ARMD progression, and a high salt diet can certainly raise blood pressure. Please speak to your mother and primary care physician to ensure that her blood pressure is in the appropriate range. This is critical for her overall health and will minimize risk of heart attacks, strokes, and kidney problems.
I am 44 years old and have macular degeneration. I started taking Lamictal eight years ago and would like to know if that medication could have any deleterious effects on the progression of my eye disease. Should I switch to another anticonvulsant medication? [ 12/09/11 ]
The relationship, if any, between Lamictal and age-related macular degeneration (ARMD) is not known. Though Lamictal has been reported to cause visual side effects such as blurred vision, double vision, and uncontrolled eye movements, no link to ARMD progression has been reported.